View Single Post
Old 01-18-2013, 10:48 PM   #4
Thunor Thunor is offline
Senior Veteran
(male)
 
Thunor's Avatar
 
Join Date: Feb 2008
Location: Edmonton, Alberta, Canada
Posts: 547
Thunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB User
Re: ADHD-ODD-Concerta-Anger+

Again, I'm going to answer with the disclaimer that my only experience with ADHD medications is with adults, so I'm not generally comfortable with discussing children.

That said, there should be no problem with discontinuing the Concerta for the weekend. The half life of Methylphenidate is roughly 4 hours; in a longer acting formulation like Concerta where the active ingredient is a metabolite it can extend as long as 12 hours. What this means is that Concerta should be out of the system by bedtime, so he's not fully medicated 24/7 like he would be with some other types of medication. As such, the absence of medication should not result in any changes in his biochemistry that don't exist on a daily basis anyway. You may find his behaviour suffers because the amount of dopamine and norepinephrine during the day is lower than normal, but it shouldn't lead to any kind of withdrawal symptoms.

I'm more ambivalent about the Clonidine. The half life of Clonidine may be as long as 33 hours, which means it's likely in your son's system all the time while he's taking it on a regular schedule. Among the risks associated with discontinuation of Clonidine can include hypertension, as well as excess production of epinephrine and norepinephrine (which logically could lead to further decreases in dopamine, since both of these are derived from dopamine). According to what I've read, discontinuation of Clonidine should be through tapering off, which means I can't recommend that you discontinue it on an irregular schedule.

I can tell you that in my own experience, early in treatment my temper became much shorter. Again, children often react differently to medications, but I did find that the short temper was temporary. I have no immediate explanation as to why, but when you're increasing available levels of adrenaline (epinephrine and norepinephrine) it may be that it takes time for the increased dopamine to help the higher brain functions take over. I'm merely speculating at this point, however, so I think I'll quit while I'm ahead.

Best of luck